Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 15, 2021, 9:41 PM EDT for Lewis County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 9:41 PM EDT (01:41 UTC)
- Expired
- Aug 15, 2021, 10:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 30
County Lewis County, WV
The radar
The Charleston,WV radar (KRLX), 120 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
001
WWUS81 KRLX 160141
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
941 PM EDT Sun Aug 15 2021
WVZ028>030-160215-
Lewis WV-Gilmer WV-Braxton WV-
941 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of eastern Gilmer,
northwestern Lewis and north central Braxton Counties through 1015 PM
EDT...
At 940 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cedar Creek State Park, or 8 miles southeast of
Glenville, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Weston, Stonewall Jackson, Burnsville, Sand Fork, Camden, Baldwin,
Stouts Mills, Sand Run, Troy, Heaters, Alum Bridge, Linn and
Cedarville.
This includes Interstate 79 between mile markers 71 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3902 8043 3874 8064 3881 8086 3910 8076
3909 8070 3910 8069
TIME...MOT...LOC 0140Z 202DEG 18KT 3884 8072
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 15, 7:59 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 15, 7:59 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 759 PM EDT Sun Aug 15 2021 .SYNOPSIS... Stalling front brings isolated to scattered storms this evening. With an abundance of moisture ahead of, and then with, Fred, the chance for locally heavy rain persists into midweek. && .NEAR TERM /THROUGH MONDAY/... As of 740 PM Sunday... Adjusted PoPs based on current radar trends as the front creeps back to the north/northwest this evening. A line of showers and thunderstorms has developed along the southeast and is gradually moving northward. A few of these storms along the have had strong wind gusts associated with them as well as heavy downpours that could lead to localized flash flooding issues this evening. Currently expecting this line to continue its northward trek over the next few hours, but expecting it to fall apart tonight before it makes it through the entire area, especially with the loss of any daytime heating. Will continue to monitor this line through the evening as it progresses. As of 140 PM Sunday... Surface high pressure backs off through today allowing the meandering front to our south to retrograde some. This will support increasing chances of convection throughout the rest of the day, especially over the higher elevation areas, and chances will stay elevated enough to make it possible for an isolated storm even for the overnight. Anomalously high PWATs will exist through the period which will fuel the potential for heavy downpours or prolonged steady rainfall under convection which will consequently entertain the possibility of flash flooding to low lying or flood prone areas. Chances for showers and storms ramp up again for the daytime on Monday as the Bermuda high continues to funnel in moisture from the deep south. Even though temperatures will only increase to around 5 degrees below normal, showers and storms will remain on tap through the day. Storms will generally be sub-severe although the threat that will remain on the table within storms will be flash flooding, especially with any backbuilding or training cells. This will be the main theme through the rest of this period and beyond as the area becomes primed very well from recent rainfall amounts and future amounts which will continue to lower flash flood guidance over the area. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 215 PM Sunday... Overall little change in the forecast thinking in the short term period. Moisture streaming north from remnants of Fred on Tuesday, with Fred moving over the area on Wednesday. Anomalously high moisture content associated with remnants of Fred will create a good soaker across the region, with a general 2 to 4 inches of rain expected. Area continues to remain in a slight risk for excessive rainfall, and a flood watch may be necessary in future shifts, but for now, will continue to monitor the situation, especially with abnormally dry conditions continuing across the area at this time. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 220 PM Sunday... Extended period remains unsettled with multiple upper shortwaves crossing the area. Showers and storms will continue at times, particularly during peak heating hours in the humid, unstable conditions. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 755 PM Sunday... A line of showers and thunderstorms, currently along southeast WV along the WV mountains is gradually moving to the north this evening as the front along the south gradually pushes to the north. Expecting this line to affect EKN/CRW and potentially CKB, however at this time, thinking the line will fall apart as it continues its progression to the north before it reaches the more western/northwestern sites. Will continue to monitor this line this evening and may need an amendment for HTS/PKB if this line holds together. As the line moves through the sites, MVFR/IFR visibilities could be possible in heavy downpours. Tonight, expecting most if not all sites to have fog/low stratus, particularly after the line of showers and storms moves out this evening or for the sites that received rainfall today. IFR and lower conditions are expected at most sites in fog/low stratus, and these conditions may be slow to improve in the morning, with ceilings potentially remaining in the MVFR range for the first half of the day tomorrow. Chances for showers and storms are expected to increase again along the western sites in the morning, with widespread chances increasing by the afternoon. Variable winds around 5 KTs are in place tonight, however as the line of storms moves north, brief periods of gusty winds may be possible. Tonight winds are expected to mostly become light to calm, picking back up from the south/southwest during the day tomorrow at around 5 to 10 KTs. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of storms this evening may vary from forecast. Timing and intensity of fog/low stratus tonight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 08/16/21 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H L L M M M M M M HTS CONSISTENCY H H H H M H H H L M L H BKW CONSISTENCY H H H H M M M H M M M M EKN CONSISTENCY H H H H L H M M M M M M PKB CONSISTENCY H H H H H H H H H L H M CKB CONSISTENCY H H H H H L H H H H H H AFTER 00Z TUESDAY... Brief IFR possible in mainly afternoon showers and thunderstorms through at least Wednesday, with overnight and early morning fog and/or stratus also possible where it does rain. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JZ NEAR TERM...JZ/CG SHORT TERM...SL LONG TERM...SL AVIATION...CG
Hazardous weather outlook, Aug 15, 5:21 AM EDT, 16 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 521 AM EDT Sun Aug 15 2021 KYZ105-VAZ003-004-WVZ005>008-013>020-024>031-033-034-039-040-515>526- 160930- Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln- Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-McDowell-Wyoming-Upshur- Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 521 AM EDT Sun Aug 15 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for excessive rainfall for heavier showers or thunderstorms hitting the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moisture from the remnants of Tropical Storm Fred will interact with an upper level system to result in rounds of showers and thunderstorms Monday and linger into midweek, when the remnants themselves arrive. There is a slight risk for excessive rainfall for Monday and Monday night, with isolated to scattered flash flooding possible for areas that receive repetitive rounds of heavy rain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ076-085>087-WVZ009>011-032-160930- Greenup-Carter-Boyd-Washington-Meigs-Gallia-Lawrence OH-Wood- Pleasants-Tyler-Taylor- 521 AM EDT Sun Aug 15 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for excessive rainfall for heavier showers or thunderstorms hitting the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moisture from the remnants of Tropical Storm Fred will interact with an upper level system to result in rounds of showers and thunderstorms Monday and linger into midweek, when the remnants themselves arrive. There is a slight risk for excessive rainfall for Monday and Monday night, with isolated to scattered flash flooding possible for areas that receive repetitive rounds of heavy rain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-083-084-160930- Perry-Morgan-Athens-Jackson OH-Vinton- 521 AM EDT Sun Aug 15 2021 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. There is a marginal risk for excessive rainfall for heavier showers or thunderstorms hitting the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moisture from the remnants of Tropical Storm Fred will interact with an upper level system to result in rounds of showers and thunderstorms Monday and linger into midweek, when the remnants themselves arrive. There is a slight risk for excessive rainfall Monday and Monday night, with isolated to scattered flash flooding possible for areas that receive repetitive rounds of heavy rain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 15, 8:08 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
808 PM EDT Sun Aug 15 2021
WVZ027-160045-
Clay WV-
808 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of central Clay County
through 845 PM EDT...
At 807 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clay, moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clay, Big Otter, Wallback, Ivydale, Procious and Bickmore.
This includes Interstate 79 between mile markers 37 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3836 8102 3833 8110 3850 8124 3856 8114
3864 8104 3842 8090
TIME...MOT...LOC 0007Z 153DEG 13KT 3840 8108
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 15, 8:25 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
825 PM EDT Sun Aug 15 2021
WVZ024-025-160100-
Logan WV-Mingo WV-
825 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northwestern Mingo
and northwestern Logan Counties through 900 PM EDT...
At 824 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Delbarton, or 10 miles north of Williamson, moving
north at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Holden, Mount Gay-Shamrock, Dingess, Myrtle, Lenore and Breeden.
This includes Route 119 between mile markers 4 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3795 8230 3798 8216 3800 8207 3777 8210
3775 8227 3792 8234
TIME...MOT...LOC 0024Z 170DEG 9KT 3781 8221
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 15, 8:34 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
834 PM EDT Sun Aug 15 2021
WVZ027-028-519-160100-
Clay WV-Northwest Nicholas WV-Braxton WV-
834 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of north central
Nicholas, southwestern Braxton and northeastern Clay Counties through
900 PM EDT...
At 834 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Birch River, or 10 miles east of Clay, moving northeast
at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sutton, Gassaway, Birch River, Harrison, Widen, Little Birch,
Frametown, Strange Creek, Wilsie, Servia and Rosedale.
This includes the following highways...
Interstate 79 between mile markers 45 and 65.
Route 19 between mile markers 55 and 59, and between mile markers 64
and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3842 8081 3849 8103 3874 8094 3877 8090
3867 8062
TIME...MOT...LOC 0034Z 204DEG 15KT 3852 8090
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 15, 8:37 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
837 PM EDT Sun Aug 15 2021
WVZ039-040-525-160115-
Barbour WV-Northwest Randolph WV-Upshur WV-
837 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northwestern
Randolph, northeastern Upshur and central Barbour Counties through
915 PM EDT...
At 837 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buckhannon, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckhannon, Philippi, Audra State Park, Belington, Junior, Volga,
Ellamore, Tallmansville, Overhill, Century and Hodgesville.
This includes Route 33 between mile markers 15 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3884 8006 3892 8028 3921 8017 3910 7986
TIME...MOT...LOC 0037Z 209DEG 13KT 3894 8015
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 15, 8:53 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
853 PM EDT Sun Aug 15 2021
WVZ028-029-160130-
Gilmer WV-Braxton WV-
853 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of south central Gilmer
and central Braxton Counties through 930 PM EDT...
At 852 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gassaway, or 7 miles west of Sutton, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sutton, Gassaway, Cedar Creek State Park, Flatwoods, Exchange,
Heaters, Frametown, Wilsie, Servia and Cedarville.
This includes the following highways...
Interstate 79 between mile markers 46 and 77.
Route 19 between mile markers 65 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3853 8076 3855 8078 3856 8078 3856 8079
3855 8081 3860 8097 3891 8087 3881 8055
TIME...MOT...LOC 0052Z 202DEG 18KT 3863 8083
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 15, 9:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
941 PM EDT Sun Aug 15 2021
WVZ028>030-160215-
Lewis WV-Gilmer WV-Braxton WV-
941 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of eastern Gilmer,
northwestern Lewis and north central Braxton Counties through 1015 PM
EDT...
At 940 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cedar Creek State Park, or 8 miles southeast of
Glenville, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Weston, Stonewall Jackson, Burnsville, Sand Fork, Camden, Baldwin,
Stouts Mills, Sand Run, Troy, Heaters, Alum Bridge, Linn and
Cedarville.
This includes Interstate 79 between mile markers 71 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3902 8043 3874 8064 3881 8086 3910 8076
3909 8070 3910 8069
TIME...MOT...LOC 0140Z 202DEG 18KT 3884 8072
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:08 PM EDT | Special Weather Statement | RLX | Clay | 37 min |
| Aug 15, 8:25 PM EDT | Special Weather Statement | RLX | Mingo | 35 min |
| Aug 15, 8:34 PM EDT | Special Weather Statement | RLX | Braxton | 26 min |
| Aug 15, 8:37 PM EDT | Special Weather Statement | RLX | Barbour, Upshur | 38 min |
| Aug 15, 8:53 PM EDT | Special Weather Statement | RLX | Braxton | 37 min |
| Aug 15, 9:56 PM EDT | Special Weather Statement | RLX | Wayne | 34 min |
| Aug 15, 10:10 PM EDT | Special Weather Statement | RLX | Logan | 20 min |
| Aug 15, 10:57 PM EDT | Special Weather Statement | RLX | Boone | 33 min |
| Aug 16, 5:48 PM EDT | Special Weather Statement | RLX | Wyoming | 27 min |
| Aug 16, 5:57 PM EDT | Special Weather Statement | RLX | Nicholas | 33 min |
| Aug 16, 7:17 PM EDT | Flash Flood Warning | RLX | Doddridge, Ritchie | 3 hr |
| Aug 16, 6:57 PM EDT | Special Weather Statement | RLX | Buchanan | 33 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.